Flag-transitive point-primitive $(v,k,4)$ symmetric designs with exceptional socle of Lie type

Document Type : Research Paper


Department of‎ ‎Mathematics‎, ‎South China University‎ ‎of Technology‎, ‎510640‎, ‎Guangzhou‎, ‎China.


Let $G$ be an automorphism group of a‎ ‎$2$-$(v,k,4)$ symmetric design $\mathcal D$‎. ‎In this paper‎, ‎we‎ ‎prove that if $G$ is flag-transitive point-primitive‎, ‎then the‎ ‎socle of $G$ cannot be an exceptional group of Lie type‎.


Main Subjects

M‎. ‎Aschbacher and G.M‎. ‎Seitz‎, ‎Involutions in Chevalley groups‎ ‎over fields of even order‎, Nagoya Math‎. ‎J. 63 (1976)‎ ‎1--91‎.
E‎. ‎Bannai‎, ‎S‎. ‎Hao and S.Y‎. ‎Song‎, ‎Character tables of the association‎ ‎schemes of finite orthogonal groups on the non-isotropic points‎, J‎. ‎Combin‎. ‎Theory Ser‎. ‎A 54 (1990) 164--200‎.
A.M‎. ‎Cohen‎, ‎M.W‎. ‎Liebeck‎, ‎J‎. ‎Saxl‎, ‎and G.M‎. ‎Seitz‎, ‎The local‎ ‎maximal subgroups of exceptional groups of Lie type‎, ‎finite and‎ ‎algebraic‎, Proc‎. ‎Lond‎. ‎Math‎. ‎Soc. 64 (1992)‎ ‎21--48‎.
B.N‎. ‎Cooperstein‎, ‎Maximal subgroups of $G_2(2^n)$‎, J‎. ‎Algebra 70 (1981) 23--36‎.
H‎. ‎Dong and S‎. ‎Zhou‎, ‎Alternating groups‎ ‎and flag-transitive $2$-$(v,k,4)$ symmetric designs‎, J‎. ‎Combin‎. ‎Des. 19 (2011) 475--483‎.
H‎. ‎Davies‎, ‎Flag-transitive and primitivity‎, Discrete Math. 63 (1987)‎, ‎no‎. ‎1‎, ‎91--93‎.
W‎. ‎Fang‎, ‎H‎. ‎Dong and S‎. ‎Zhou‎, ‎Flag-transitive $2$-$(v‎, ‎k‎, ‎4)$ symmetric‎ ‎designs‎, Ars Combin. 95 (2010) 333--342‎.
D‎. ‎Gorenstein and R‎. ‎Lyons‎, ‎The local structure of finite‎ ‎groups of characteristic 2 type‎, Mem‎. ‎Amer‎. ‎Math‎. ‎Soc. 42 (1983)‎, ‎no‎. ‎276‎, ‎731 pages‎.
W.M‎. ‎Kantor‎, ‎Primitive permutation groups of odd degree‎, ‎and an‎ ‎application to finite projective planes‎, J‎. ‎Algebra 106 (1987)‎, ‎no‎. ‎1‎, ‎15--45‎.
P.B‎. ‎Kleidman‎, ‎The maximal subgroups of the Chevalley groups‎ ‎$G_2(q)$ with $q$ odd‎, ‎the Ree groups $^2G_2(q)$‎, ‎and their‎ ‎automorphism groups‎, J‎. ‎Algebra 117 (1998)‎, ‎no‎. ‎1‎, ‎30--71‎.
‎P.B‎. ‎Kleidman‎, ‎The maximal subgroups of the Steinberg groups‎ ‎$^3D_4(q)$ and of their automorphism groups‎, J‎. ‎Algebra‎ 115 (1988)‎, ‎no‎. ‎1‎, ‎182--199‎.
P.B‎. ‎Kleidman and M.W‎. ‎Liebeck‎, ‎The Subgroup‎ ‎Structure of the Finite Classical Groups‎, ‎London Math‎. ‎Soc‎. ‎Lecture Note Ser‎. ‎129‎, ‎Cambridge Univ‎. ‎Press‎, ‎1990‎.
M‎. ‎Law‎, ‎C.E‎. ‎Praeger and S‎. ‎Reichard‎, ‎Flag-transitive symmetric $2$-$(96‎, ‎20,4)$-designs‎, J‎. ‎Combin‎. ‎Theory Ser‎. ‎A 116 (2009)‎, ‎no‎. ‎5‎, ‎1009--1022‎.
M.W‎. ‎Liebeck‎, ‎C.E‎. ‎Praeger and J‎. ‎Saxl‎, ‎The maximal‎ ‎factorizations of the finite simple groups and their automorphism‎ ‎groups‎, Mem‎. ‎Amer‎. ‎Math‎. ‎Soc. 86 (1990)‎, ‎no‎. ‎432‎, ‎151 pages‎.
M.W‎. ‎Liebeck and J‎. ‎Saxl‎, ‎The primitive permutation groups of odd degree‎, ‎J‎. ‎Lond‎. ‎Math‎. ‎Soc. 31 (1985)‎, ‎no‎. ‎2‎, ‎250--264‎.
M.W‎. ‎Liebeck and J‎. ‎Saxl‎, ‎The finite primitive permutation groups of‎ ‎rank three‎, Bull‎. ‎Lond‎. ‎Math‎. ‎Soc‎. ‎(2) 18 (1986)‎, ‎no‎. ‎2‎, ‎165--172‎.
M.W‎. ‎Liebeck‎, ‎J‎. ‎Saxl and G.M‎. ‎Seitz‎, ‎Subgroups of maximal rank‎ ‎in finite exceptional groups of Lie type‎, Proc‎. ‎Lond‎. ‎Math‎. ‎Soc‎. ‎(3) 65 (1992)‎, ‎no‎. ‎2‎, ‎297--325‎.
M.W‎. ‎Liebeck‎, ‎J‎. ‎Saxl and G.M‎. ‎Seitz‎, ‎On the overgroups of‎ ‎irreducible subgroups of the finite classical groups‎, Proc‎. ‎Lond‎. ‎Math‎. ‎Soc‎. ‎(3) 55 (1987)‎, ‎no‎. ‎3‎, ‎507--537‎.
M.W‎. ‎Liebeck‎, ‎J‎. ‎Saxl and D.M‎. ‎Testerman‎, ‎Simple subgroups of large rank in groups of Lie type‎, Proc‎. ‎Lond‎. ‎Math‎. ‎Soc‎. ‎(3) 72 (1996)‎, ‎no‎. ‎2‎, ‎425--457‎.
M.W‎. ‎Liebeck and G.M‎. ‎Seitz‎, ‎Maximal subgroups of‎ ‎exceptional groups of Lie type‎, ‎finite and algebraic‎, Geom‎. ‎Dedicata 35 (1990)‎, ‎no‎. ‎1-3‎, ‎353--387‎.
M.W‎. ‎Liebeck and G.M‎. ‎Seitz‎, ‎On finite subgroups of exceptional algebraic groups‎, ‎J‎. ‎Reine Angew‎. ‎Math. 515 (1999) 25--72‎.
M.W‎. ‎Liebeck and A‎. ‎Shalev‎, ‎The probability of generating a finite simple group‎, Geom‎. ‎Dedicata 56 (1995)‎, ‎no‎. ‎1‎, ‎103--113‎.
M.W‎. ‎Liebeck‎, ‎C.E‎. ‎Praeger and J‎. ‎Saxl‎, ‎On the $2$-closures of‎ ‎finite permutation groups‎, ‎em J‎. ‎Lond‎. ‎Math‎. ‎Soc‎. ‎(2) 37 (1988)‎, ‎no‎. ‎2‎, ‎241--252‎.
G‎. ‎Malle‎, ‎The maximal subgroups of $^2F_4(q^2)$‎, J‎. ‎Algebra 139 (1991)‎, ‎no‎. ‎1‎, ‎52--69‎.
E‎. ‎O'Reilly-Regueiro‎, ‎Reduction for primitive ‎flag-transitive $(v,k,4)$-symmetric designs‎, Des‎. ‎Codes‎ ‎Cryptogr. 56 (2010)‎, ‎no‎. ‎1‎, ‎61--63‎.
E‎. ‎O'Reilly-Regueiro‎, ‎On primitivity and reduction for‎ ‎flag-transitive symmetric designs‎, J‎. ‎Combin‎. ‎Theory Ser‎. ‎A‎ 109 (2005)‎, ‎no‎. ‎1‎, ‎135--148‎.
E‎. ‎O'Reilly-Regueiro‎, ‎Biplanes with flag-transitive‎ ‎automorphism groups of almost simple type‎, ‎with alternating or‎ ‎sporadic socle‎, European J‎. ‎Combin. 26 (2005)‎, ‎no‎. ‎5‎, ‎577--584‎.
E‎. ‎O'Reilly-Regueiro‎, ‎Biplanes with flag-transitive‎ ‎automorphism groups of almost simple type‎, ‎with classical socle‎, J‎. ‎Algebraic Combin. 26 (2007)‎, ‎no‎. ‎4‎, ‎529--552‎.
E‎. ‎O'Reilly-Regueiro‎, ‎Biplanes with‎ ‎flag-transitive automorphism groups of almost simple type‎, ‎with‎ ‎exceptional socle of Lie type‎, J‎. ‎Algebraic Combin. 27‎ ‎(2008)‎, ‎no‎. ‎4‎, ‎479--491‎.
J‎. ‎Saxl‎, ‎On finite linear spaces with almost simple‎ ‎flag-transitive automorphism groups‎, J‎. ‎Combin‎. ‎Theory Ser‎. ‎A‎ 100 (2002)‎, ‎no‎. ‎2‎, ‎322--348‎.
G.M‎. ‎Seitz‎, ‎Flag-transitive subgroups of Chevalley groups‎, Ann‎. ‎of Math‎. ‎(2)‎ 97 (1973)‎, ‎no‎. ‎1‎, ‎27--56‎.
M‎. ‎Suzuki‎, ‎On a class of doubly transitive groups‎, Ann‎. ‎of Math‎. ‎(2) 75(1962) 105--145‎.
S‎. ‎Zhou and H‎. ‎Dong‎, ‎Sporadic groups and flag-transitive triplanes‎, Sci‎. ‎China Ser‎. ‎A 52 (2009)‎, ‎no‎. ‎2‎, ‎394--400‎.
S‎. ‎Zhou and H‎. ‎Dong‎, ‎Exceptional groups and flag-transitive triplanes‎, Sci‎. ‎China Math. 53 (2010)‎, ‎no‎. ‎2‎, ‎447--456‎.
S‎. ‎Zhou and H‎. ‎Dong‎, ‎Finite classical groups and flag-transitive triplanes‎, Discrete Math. 309 (2009)‎, ‎no‎. ‎16‎, ‎5183--5195‎.
S‎. ‎Zhou and H‎. ‎Dong‎, ‎Alternating groups and flag-transitive triplanes‎, Des‎. ‎Codes‎ ‎Cryptogr. 57 (2010)‎, ‎no‎. ‎2‎, ‎117--126‎.
S‎. ‎Zhou and D‎. ‎Tian‎, ‎Flag-transitive point-primitive $2$-$(v,k,4)$‎ ‎symmetric designs and the two dimensional classical groups‎, ‎ Appl‎. ‎Math‎. ‎J‎. ‎Chinese Univ‎. ‎Ser‎. ‎B 26 (2011)‎, ‎no‎. ‎3‎, ‎334--341‎.
Volume 43, Issue 2
April 2017
Pages 259-273
  • Receive Date: 25 April 2014
  • Revise Date: 11 November 2015
  • Accept Date: 12 November 2015
  • First Publish Date: 01 April 2017